A grave complication: propylthiouracil-induced antineutrophil cytoplasmic antibody-associated vasculitis

Read full text
Authors: Christopher Christopoulos, Tiffany Mach, Vanessa Tardio, G.O. Tsoukas
Cited by: 1
References: 3

Abstract

Propylthiouracil (PTU) is a commonly used antithyroid agent for the treatment of hyperthyroidism. While generally well tolerated, it has been associated with serious adverse effects, including agranulocytosis, hepatotoxicity, and, more rarely, antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis. We present a case of a 58-year-old woman, known for Graves disease on 5 years of PTU treatment, who developed a hypertensive emergency and progressive renal dysfunction, initially attributed to nonsteroidal anti-inflammatory drug use. Further laboratory evaluation and kidney biopsy confirmed a diagnosis of ANCA-associated vasculitis likely induced by long-term PTU treatment. PTU was discontinued, and a prednisone taper was initiated, resulting in improvement in renal function. Following PTU discontinuation, corticosteroid therapy, and blood pressure management, the patient entered a euthyroid state with improved renal function.

Fields of Study & Subjects

Vasculitis and related conditions Thyroid Disorders and Treatments Blood disorders and treatments

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
3
Pages
luag009–luag009
Publication date
14 January 2026
Language
EN